North Carolina, 2012

Tornadoes in North Carolina, July 30, 2012

July 30, 2012 · NWS MHX · 2 events in 1 county or zone

A stationary boundary was located along the North Carolina coast on July 31st. Moist and unstable air allowed for the formation of several waterspouts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A stationary boundary was located along the North Carolina coast on July 31st. Moist and unstable air allowed for the formation of several waterspouts. One thunderstorm produced two waterspouts which moved onshore near Bodie Island and Wanchese during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 30, 9:08 AM EST, 32 minutes earlier.

Area forecast discussion, Jul 30, 9:08 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1008 AM EDT MON JUL 30 2012

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN ALONG THE COAST THROUGH MIDWEEK. HIGH
PRESSURE WILL NOSE BACK INTO AREA BY THURSDAY AND REMAIN THROUGH THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1000 AM MON...NO BIG CHANGES TO CURRENT FCST. RAISED TEMPS
SLIGHTLY ACROSS COASTAL SECTIONS. EXPECT TEMPS WILL RANGE FROM THE
MID 80S COAST TO THE UPPER 80S INLAND. WILL KEEP LIKELY POPS FOR
COASTAL SECTION INVOF THE STATIONARY FRONT AND HIGH CHC POPS
INLAND. UPPER TROUGH DIGS SWD AS IT APPROACHES EASTERN NORTH
CAROLINA WITH AN H5 IMPULSE MOVING THROUGH THE BASE OF THE TROUGH
AFFECTING THE AREA LATER THIS AFTERNOON. UPPER LEVEL ENERGY
COMBINED WITH THE FRONT AND SEA BREEZE WILL HELP INITIATE
CONVECTIVE ACTIVITY THIS AFTERNOON. NOT TOO MUCH WIND JUST OFF THE
SURFACE...BUT FORECAST SOUNDINGS SHOWING PWS AROUND 2 INCHES TODAY
AND WITH LIGHT STEERING WINDS LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
AS OF 307 AM MON...UPPER LEVEL ENERGY SWINGING THROUGH THE BASE OF
THE TROUGH DURING THE PERIOD MAY KEEP CONVECTIVE ACTIVITY GOING
THROUGH THE EVENING HOURS AND POSSIBLY PAST MIDNIGHT. FRONTAL
BOUNDARY WILL BE ORIENTED ALONG THE COAST AND THROUGH THE NORTHERN
WATERS. PWS AOA 2 INCHES DURING THE EVENING HOURS. CAPE VALUES WILL
REMAIN AROUND 1000.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
AS OF 318 AM MON...UPPER TROF WILL CONTINUE ALONG THE EASTERN
SEABOARD FOR SEVERAL MORE DAYS. ALL MODELS AGREE ON THIS...BUT
NOT ON THE TIMING OF INDIVIDUAL SPOKES OF VORTICITY ROTATING
THROUGH. AT THE BROAD SURFACE TROF OF LOW PRESSURE WILL LINGER
OVER THE EASTERN CAROLINAS. NEW ZONE FORECAST WILL CONTINUE CHANCE
POPS OVER THE NEXT FEW DAYS. UPPER PATTERN SLOWLY BECOMES MORE
ZONAL THIS WEEKEND. TEMPS WILL AVERAGE NEAR TO SLIGHTLY BELOW
CLIMO THROUGH MUCH OF NEXT WEEK...WITH HIGHS IN THE 80S AND LOWS
IN THE 70S.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
SHORT TERM /THROUGH TONIGHT/...
AS OF 1000 AM MON...FRONTAL BOUNDARY ACROSS THE AREA WITH WINDS
GENERALLY LIGHT TODAY. FRONT WILL REMAIN QUASI-STATIONARY THROUGH THE
DAY BUT WILL START A SLOW DRIFT TO THE NORTH LATER IN THE
AFTERNOON. UPPER LEVEL ENERGY WILL MOVE THROUGH THE AREA THIS
AFTERNOON...WHICH WILL COMBINE WITH SEA BREEZE AND FRONTAL
BOUNDARY FOR ACTIVITY PICKING UP THIS AFTERNOON AND CONTINUING
INTO THE EVENING HOURS. FOR NOW HAVE INDICATED ACTIVITY ENDING IN
THE LATE EVENING HOURS. HOWEVER...COULD SEE ACTIVITY CONTINUE WELL
INTO THE NIGHTTIME HOURS.

LONG TERM /TUE THROUGH FRI/
AS OF 318 AM MON...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGH THE END OF THE WEEK...MAINLY IN THE
AFTERNOON/EVENING WITH LOCALLY LOWERED CEILINGS & VISIBILITIES.
SURFACE WINDS WILL CONTINUE FROM THE SOUTHWEST.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 1000 AM MON...NO CHANGES TO MARINE FCST. SOUTHERLY WINDS
10 KT OR LESS OVER THE SOUTHERN WATERS WITH EAST AND SOUTHEAST
WIND OVER THE NORTHERN WATERS AS FRONTAL BOUNDARY IS DRAPED ACROSS
THE AREA. FRONT IS EXPECTED TO REMAIN FAIRLY STATIONARY DURING THE
DAY. A WAVE MAY FORM ON THE FRONT OVER SOUTH CAROLINA AND MOVE
NORTH DURING THE DAY WHICH WILL PUSH WINDS IN THE SOUTHERN WATERS
UP TO AROUND 15 KNOTS. FRONT WILL MOVE NORTH DURING THE EVENING
AND IS EXPECTED TO BE IN THE EXTREME NORTHERN WATERS TONIGHT WITH
MAINLY SOUTHWEST WIND OVER MOST OF THE WATERS. SPEEDS WILL REMAIN
10 TO 15 KNOTS THROUGH TONIGHT WITH SEAS 2 TO 3 FEET.

LONG TERM /TUE THROUGH FRI/
AS OF 318 AM MON...MODELS IN GOOD AGREEMENT THROUGH THE PERIOD
WITH THE OVERALL SOUTHWEST FLOW PATTERN. HOWEVER...ONCE AGAIN THE
GFS CONTINUES TO BE STRONGER WITH THE WINDS ON TUESDAY SO HAVE
LEANED MORE TOWARD THE WEAKER 12Z ECMWF/00Z NAM SOLUTION. AS A
RESULT THE 00Z WAVEWATCH SEAS ARE TOO HIGH FOR TUESDAY AND TUESDAY
EVENING...SO I USED THE SWAN FOR WAVE HEIGHTS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...CGG
NEAR TERM...CGG/JAC
SHORT TERM...CGG
LONG TERM...HSA
AVIATION...CGG/JAC/HSA
MARINE...CGG/JAC/HSA
Hazardous weather outlook, Jul 30, 3:49 AM EST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
449 AM EDT MON JUL 30 2012

NCZ029-044>047-079>081-090>095-098-103-104-310900-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
449 AM EDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. GUSTY WINDS AND HEAVY RAIN CAN BE EXPECTED WITH THE
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 30, 7:02 AM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
802 AM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     WATER SPOUT      3 N SOUNDSIDE           36.01N  76.24W
07/30/2012                   AMZ130             NC   LAW ENFORCEMENT

            TYRRELL COUNTY LAW ENFORCEMENT REPORTED WATERSPOUTS
            NORTHEAST OF COLUMBIA IN THE ALBEMARLE SOUND.

&&

EVENT NUMBER MHX1200409

DAG
Special weather statement, Jul 30, 7:23 AM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
823 AM EDT MON JUL 30 2012

NCZ103-301300-
OUTER BANKS DARE-
823 AM EDT MON JUL 30 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS OUTER BANKS DARE COUNTY
THROUGH 900 AM EDT...

AT 823 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
AVON...OR ABOUT 6 MILES NORTH OF BUXTON...MOVING EAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...AVON.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

DARE COUNTY LAW ENFORCEMENT ALSO REPORTED A WATERSPOUT WEST OF AVON
WHICH MAY IMPACT SOUND SIDE REGIONS NEAR AVON.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

&&

LAT...LON 3530 7551 3530 7552 3536 7552 3539 7550
      3540 7551 3541 7550 3541 7548
TIME...MOT...LOC 1223Z 271DEG 3KT 3536 7553

DAG
Local storm report, Jul 30, 7:29 AM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
829 AM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     WATER SPOUT      2 W AVON                35.34N  75.54W
07/30/2012                   AMZ135             NC   LAW ENFORCEMENT

            DARE COUNTY LAW ENFORCEMENT RELAYED A PUBLIC REPORT OF
            WATERSPOUT WEST OF AVON MOVING EAST.

&&

EVENT NUMBER MHX1200410

DAG

The radar

The Morehead City radar (KMHX), 167 km away, was scanning. The volume nearest the first event began at 14:42 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Dare

When
July 30, 9:40 AM EST to 9:41 AM EST
Where
Dare County, 4.72 mi ESE of Wanchese to 3.94 mi ESE of Wanchese
Rating
EF0
Path length
0.5 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
35.812, -75.549

Dare county 911 center relayed a report of a waterspout that moved onshore north of the Bodie Island lighthouse heading west. No damage was reported with the tornado. The waterspout dissipated shortly after becoming a tornado.

Tornado, Dare

When
July 30, 10:01 AM EST to 10:02 AM EST
Where
Dare County, 0.73 mi E of Wanchese to 0.41 mi NNW of Wanchese
Rating
EF0
Path length
1 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
35.829, -75.617

Dare county 911 center reported a waterspout moved onshore just southeast of Wanchese on Roanoke Island. No damage was reported and the waterspout dissipated shortly after becoming a tornado.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyThe tornado archive for North Carolina, 2012Warnings in North Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387526, 387527.